Kansas, 2017

Flash Flood in Kansas, July 12 to 13, 2017

July 12 to 13, 2017 · NWS GLD · 1 event in 1 county or zone

During the evening thunderstorms producing heavy rainfall moved through Logan County. The storms caused a portion of CR 200, which crosses the North Fork of the Smokey Hill River, to be washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening thunderstorms producing heavy rainfall moved through Logan County. The storms caused a portion of CR 200, which crosses the North Fork of the Smokey Hill River, to be washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 6:26 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 12, 6:26 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
626 PM MDT Wed Jul 12 2017

.UPDATE...
Issued at 626 PM MDT Wed Jul 12 2017

Have issued update to forecast to mainly account for meandering
area of rw/trw currently over NE Colorado. Heavy rainfall is
occurring where storms pass. The entire complex is expected to
lift slowly northward thru 06z some have adjusted.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 246 PM MDT Wed Jul 12 2017

In addition to the high precipitable water values across the area
that could lead to localized heavy precipitation and flash flooding
this evening and overnight, there is a marginal risk for severe
thunderstorms this afternoon and evening and again on Thursday with
large hail and damaging winds the primary threats.

A cold front sags south across the region overnight as a short wave
trough emerges out of central Colorado this evening and moves across
the forecast region into southeast Nebraska by late afternoon on
Thursday.

Temperatures will cool substantially behind the front with highs
only in the 80s across the forecast area on Thursday. Dewpoints
remain fairly high with readings in the lower to mid 60s.

Isolated to scattered thunderstorms will continue to develop across
eastern Colorado this afternoon and are expected to become more
numerous and move across the remainder of northwest KS and southwest
NE this evening. Widespread 1" rainfall is possible as well as
localized amounts of 3+ inches with some of the stronger storms that
may also train over the same area.  Scattered storms are expected to
continue through the overnight hours and redevelop across the region
on Thursday with an additional 1/4 to 1/2 inch rainfall expected
during the day mainly along and north of Interstate 70.

A flash flood watch was considered for areas mainly across
eastern Colorado and the eastern Colorado border region given the
high precipitable water and potential for localized heavy
rainfall, but have held off for now given the potential for the
area of storms to progress well across the forecast area. However,
if storms appear to be training over the same areas, a watch, or
individual flash flood warnings may have to be considered.

.LONG TERM...(Thursday night through Wednesday)
Issued at 246 PM MDT Wed Jul 12 2017

Thursday night-Saturday: With frontal boundary still lingering in
the area, chances for showers and thunderstorms will persist
areawide through the overnight hours Saturday. Best chance for
precipitation will be Thursday night where there will be a Marginal
Risk for severe weather. Main severe threats will be damaging winds
and hail. Temperatures look to be near or slightly below normal for
the period.

Sunday-Wednesday: Upper level ridging dominates the weather for this
period. Dry, hot conditions are expected each day, with high
temperatures well above normal. GFS MOS guidance is still showing
temperatures near or above 100 degrees for Tuesday and Wednesday for
portions of the eastern CWA. Increased high temperatures a few
degrees over what the blend showed for those days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 509 PM MDT Wed Jul 12 2017

For KGLD...Mainly VFR conditions thru the forecast period with
BKN060-200 giving way to BKN035 after 18z Thursday. From 12z-18z
though OVC015 possible. Showers and thunderstorms will be in the
vicinity and could affect the area...especially 02z-09z.
Winds...meandering from NNE to ENE 10-15kts...with gusts to 25kts
thru 02z Thursday.

For KMCK...Mainly VFR conditions thru the forecast period with
BKN-OVC090-200 giving way to BKN050 after 17z Thursday. From
12z-17z though OVC025 possible. VCTS/VCSH thru 12z Thursday.
Winds...meandering from NNE to ENE 10-15kts with gusts to 25kts
thru 0430z Thursday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...LOCKHART
LONG TERM...SME
AVIATION...JN
Hazardous weather outlook, Jul 12, 6:39 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
639 PM MDT Wed Jul 12 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
639 PM MDT Wed Jul 12 2017 /739 PM CDT Wed Jul 12 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TONIGHT...

There is a marginal risk for isolated severe thunderstorms across
eastern Colorado and northwest Kansas this evening. Stronger storms
will be capable of producing damaging wind gusts and large hail.

There is a marginal to slight risk for excessive rainfall and flash
flooding in northeast Colorado and adjacent areas of northwest Kansas
and southwest Nebraska. Locally heavy rainfall of up to 1 to 3
inches will be possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a marginal risk for isolated severe thunderstorms Thursday
afternoon and evening. Damaging wind gusts and large hail will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 12, 7:57 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
857 PM CDT WED JUL 12 2017

KSZ004-016-130230-
Norton KS-Graham KS-
857 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON AND NORTHERN
GRAHAM COUNTIES UNTIL 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorms 7
miles northwest of Morland, or 15 miles east of Hoxie, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hill City, Lenora, Edmond, Densmore and Penokee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3929 10001 3957 10010 3992 9963 3957 9963
      3956 9960 3941 9960
TIME...MOT...LOC 0157Z 241DEG 24KT 3942 10017

JN
Special weather statement, Jul 12, 8:10 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
810 PM MDT WED JUL 12 2017

COZ091-KSZ013-014-027-028-130245-
Kit Carson County CO-Wallace KS-Thomas KS-Logan KS-Sherman KS-
810 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON...EASTERN
WALLACE...WESTERN THOMAS...WESTERN LOGAN AND SHERMAN COUNTIES UNTIL
845 PM MDT/945 PM CDT/...

At 810 PM MDT/910 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles south of Kanorado
to 10 miles north of Wallace to 11 miles south of Sharon Springs.
Movement was northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Colby, Goodland, Sharon Springs, Brewster, Ruleton, Levant and
Winona.

This includes Interstate 70 in Kansas between mile markers 4 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3872 10180 3893 10175 3923 10217 3957 10154
      3957 10149 3943 10105 3874 10121
TIME...MOT...LOC 0210Z 211DEG 25KT 3927 10200 3906 10156 3874 10169

JN
Special weather statement, Jul 12, 8:16 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Goodland KS
816 PM MDT WED JUL 12 2017

KSZ041-042-130245-
Wichita KS-Greeley KS-
816 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA AND EAST CENTRAL GREELEY
COUNTIES UNTIL 845 PM MDT/945 PM CDT/...

At 816 PM MDT/916 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles southeast of Leoti, moving north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leoti, Marienthal and Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3833 10158 3868 10157 3868 10113 3834 10113
TIME...MOT...LOC 0216Z 167DEG 22KT 3842 10131

JN
Special weather statement, Jul 12, 8:23 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
823 PM MDT WED JUL 12 2017

COZ092-130300-
Cheyenne County CO-
823 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL
COLORADO UNTIL 900 PM MDT...

At 822 PM MDT, Doppler radar was tracking strong thunderstorms 5
miles east of Kit Carson, or 19 miles west of Cheyenne Wells, moving
north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells, Kit Carson, Firstview, Wild Horse, Arapahoe and
Aroya.

This includes Highway 385 between mile markers 136 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3873 10317 3892 10312 3899 10244 3888 10205
      3862 10206 3861 10317
TIME...MOT...LOC 0222Z 167DEG 22KT 3874 10270

JN
Special weather statement, Jul 12, 8:28 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
928 PM CDT WED JUL 12 2017

KSZ004-016-130315-
Norton KS-Graham KS-
928 PM CDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NORTON AND NORTHERN
GRAHAM COUNTIES UNTIL 1015 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edmond, or 15 miles south of Norton, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hill City, Almena, Lenora, Edmond, New Almelo, Densmore and Calvert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3931 9990 3955 10016 3957 10016 3957 10018
      3959 10018 3991 9971 3981 9963 3957 9963
      3957 9960 3945 9960
TIME...MOT...LOC 0227Z 219DEG 16KT 3962 9980

JN
Special weather statement, Jul 12, 8:50 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
850 PM MDT WED JUL 12 2017

KSZ013-014-028-130330-
Thomas KS-Logan KS-Sherman KS-
850 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTHERN LOGAN AND
EASTERN SHERMAN COUNTIES UNTIL 930 PM MDT/1030 PM CDT/...

At 850 PM MDT/950 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Goodland to 11 miles
northwest of Winona to 7 miles southeast of Wallace. Movement was
northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Colby, Goodland, Brewster, Levant, Winona, Monument and Gem.

This includes Interstate 70 in Kansas between mile markers 12 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3889 10148 3912 10145 3933 10183 3956 10137
      3956 10085 3884 10092 3884 10148
TIME...MOT...LOC 0250Z 227DEG 17KT 3934 10172 3913 10145 3884 10148

JN

The radar

The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Logan

When
July 12, 9:15 PM CST to July 13, 12:00 AM CST
Where
Logan County, 6.46 mi SE of Smoky Hill to 6.47 mi SE of Smoky Hill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.946, -101.296

CR 200 just south of the CR 200 and CR Rawhide intersection was washed out causing the road to be closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715868.